Arizona, 2008

Winter Storm in Arizona, May 22 to 24, 2008

May 22 to 24, 2008 · NWS TWC · 2 events in 2 counties and zones

A very strong and anomalous late winter storm developed across Arizona and resulted in quite a bit of snowfall especially in the higher elevations of Graham and Greenlee County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A very strong and anomalous late winter storm developed across Arizona and resulted in quite a bit of snowfall especially in the higher elevations of Graham and Greenlee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 22, 9:00 PM MST, 1 hour earlier.

Area forecast discussion, May 22, 9:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST THU MAY 22 2008

.SYNOPSIS...AN UNSEASONABLY STRONG STORM SYSTEM WILL PROVIDE
SOUTHEAST ARIZONA WITH MORE UNUSUAL MAY WEATHER ON FRIDAY...
WITH CLOUDY SKIES...COOL TEMPERATURES...RAIN AND SNOW SHOWERS...
AND GUSTY WINDS.  TEMPERATURES WILL MODERATE BACK TO NORMAL
LEVELS OVER THE HOLIDAY WEEKEND.

&&

.DISCUSSION...A LOT TO CONSIDER AGAIN THIS EVENING AS WEATHER
VERY ATYPICAL OF MAY IN SE ARIZONA CONTINUES.  ANOTHER WINDY
AFTERNOON THURSDAY WITH ADVISORY LEVEL WINDS AT MOST LOCATIONS...
AGAIN THE STRONGEST WINDS WERE REPORTED NEAR DOUGLAS WITH GUSTS TO
48 KTS /55 MPH/. THE WINDS HAVE RELAXED CONSIDERABLY THIS EVENING
BUT UNFORTUNATELY THEY WILL BE BACK YET AGAIN FRIDAY.  00Z NAM/NGM
SUGGEST 25-30 KTS AGAIN FRIDAY AFTERNOON...ALTHOUGH THIS WILL BE
TEMPERED BY CLOUD COVER AND RAIN.  MIDNIGHT SHIFT WILL HAVE TO
CONSIDER ISSUING A WIND ADVISORY FOR COCHISE COUNTY AGAIN FOR FRIDAY
WHERE THE STRONGEST WINDS AND GRADIENTS ARE EXPECTED.

NEXT...POPS AND QPF.  SHOWERS AND THUNDERSTORMS HAVE BEEN PERSISTENT
THIS EVENING OVER MUCH OF PINAL AND ADJACENT NORTHWEST PIMA COUNTIES.
PHOENIX WFO JUST RECENTLY ISSUED AN URBAN/SMALL STREAM FLOOD
ADVISORY FOR MARICOPA AND GILA COUNTIES...WITH UPWARDS OF AN INCH OF
RAIN REPORTED THERE. ALSO RECEIVED A REPORT OF MINOR FLOODING ON
HIGHWAY 85 NORTH OF AJO. NOT MUCH ELSEWHERE...AT LEAST NOT YET. 00Z
NAM IS FORECASTING INCREASING LIFT AFTER MIDNIGHT INTO THE DAY ON
FRIDAY AS THE NEXT LOBE OF ENERGY ROTATES AROUND THIS ENORMOUS UPPER
LOW. IN FACT...NAM/S QPF SEEMS RATHER EXCESSIVE...FORECASTING NEAR
0.50 INCH IN TUCSON THROUGH FRIDAY. STILL WITH IMPRESSIVE DYNAMICS
AND IMPROVING MOISTURE...RAIN IS LOOKING MORE AND MORE LIKELY DURING
THE FIRST HALF OF FRIDAY FOR MOST OF THE CWA. THE POP GRIDS WE HAVE
RUNNING LOOK FINE BUT IF ANYTHING COVERAGE MAY END UP BEING HIGHER
ESPECIALLY FOR THE FIRST HALF OF TOMORROW /00Z MET GUIDANCE GIVING
POPS NEAR 70 PERCENT FRIDAY MORNING/. LOTS OF MOISTURE HEADING
TOWARD THE WHITE MOUNTAINS...WHERE A SNOW ADVISORY WAS ISSUED BY THE
DAY SHIFT FOR 4-6 INCHES ACCUMULATION THROUGH FRIDAY INCLUDING
HANNAGAN MEADOW.  00Z NAM QPF BULLSEYE OVER THIS REGION...INDICATING
WITH THE COLD TEMPS ALOFT AND LOWERING SNOW LEVELS SOME SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE ABOVE 7500 FEET. CAN/T RULE OUT AN
INCH OR TWO ON MT. GRAHAM AND MT. LEMMON EITHER. RECORDS INDICATE
THE LATEST MEASURABLE SNOW ON MT. LEMMON WAS ON MAY 17 1995...SO A
NEW RECORD POTENTIALLY IN THE MAKING THERE ON FRIDAY.

TEMPERATURES...ENDED UP MUCH COOLER THAN FORECASTED ACROSS THE BOARD
TODAY AS MODEL GUIDANCE STRUGGLES TO KEEP UP WITH THE STRENGTH OF
THIS STORM SYSTEM.  THE OFFICIAL HIGH AT KTUS THURSDAY WAS 75
DEGREES...17 DEGREES BELOW NORMAL. STILL EXPECTING IT TO BE EVEN
COOLER ON FRIDAY AS 850 AND 700 MB TEMPS DROP TO NEAR 11C AND -4C
RESPECTIVELY PER 00Z NAM. ADDITIONALLY...NEW 00Z MET GUIDANCE
SUGGESTS THAT WE WILL STRUGGLE TO GET TO 70 TOMORROW.  MAKES A LOT
OF SENSE ESPECIALLY IF WE ARE SOCKED IN WITH CLOUDS AND RAIN AT
LEAST FOR THE FIRST HALF OF THE DAY.  THE RECORD LOW MAX TEMP FOR
KTUS FOR MAY 23RD IS A STRONG AND UNBREAKABLE RECORD OF 62 DEGREES.
STILL...WOULDNT BE SURPRISED IF WE REMAIN IN THE 60S. ANY AFTERNOON
CLEARING WILL DETERMINE HOW MUCH WARMING IS REALIZED AND WILL LET
MIDNIGHT SHIFT MAKE ANY DOWNWARD ADJUSTMENTS FOR FRIDAY/S MAX TEMPS.

WILL FRESHEN UP WIND GRIDS AND ZONE TEXT PRODUCTS FOR EXPIRATION
OF WIND ADVISORY THIS EVENING...OTHERWISE NO OTHER CHANGES PLANNED.

&&

.FIRE WEATHER...A UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL
RESULT IN VERY STRONG AND GUSTY SOUTHWEST WINDS ACROSS SOUTHEAST
ARIZONA AGAIN ON FRIDAY. TEMPERATURES WILL BE COOLER WITH INCREASING
RELATIVE HUMIDITIES OVER THE NEXT 24 HOURS. SCATTERED SHOWERS AND
THUNDERSTORMS CURRENTLY OVER CENTRAL AND NORTHERN ARIZONA WILL
CONTINUE TO DEVELOP TO THE SOUTH...WITH INCREASING COVERAGE EXPECTED
ACROSS SOUTHEASTERN ARIZONA LATE TONIGHT AND FRIDAY.

&&

.AVIATION...THE MAIN FORECAST CONCERN DURING THE NEXT 24 HOURS WILL
BE WIND SPEEDS AT THE TERMINAL SITES. EXPECT SWLY SURFACE WINDS TO
CONTINUE TO DIMINISH THROUGH THE EVENING HOURS TONIGHT WITH SURFACE
WINDS GENERALLY IN THE 12-20 KTS RANGE DURING THE LATE EVENING AND
OVERNIGHT HOURS. ISOLD SHRA/TSRA WITH CLOUD DECKS AT 7-9K FT AGL
WILL BECOME MORE SCATTERED THROUGH THE LATE EVENING HOURS TONIGHT
AND THE MORNING HOURS ON FRIDAY. WINDS ARE EXPECTED TO INCREASE
DURING THE EARLY MORNING HOURS ON FRIDAY...WITH SLY/SWLY SURFACE
WINDS AT 20-30 KTS SUSTAINED AND GUSTS TO NEAR 40 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

.TWC WATCHES/WARNINGS/ADVISORIES...
         SNOW ADVISORY AZZ019 THURSDAY 5 PM TO FRIDAY 5 PM.

PUBLIC...TURNER
AVIATION/FIRE WX...ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 22, 2:18 PM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU MAY 22 2008

AZZ029-030-032>034-232130-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
218 PM MST THU MAY 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE WEST IS
RESULTING IN ANOTHER WINDY DAY ACROSS ALL OF SOUTHEAST ARIZONA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST
INTO THE EVENING HOURS. THESE WINDS WILL PRODUCE AREAS OF BLOWING
DUST...WHICH CAN BRIEFLY REDUCE VISIBILITIES TO BELOW A QUARTER
MILE AT TIMES. HENCE A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM.

IN ADDITION TO THESE STRONG WINDS...THIS SYSTEM IS CAUSING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT.
LOWERING SNOW LEVELS WILL RESULT IS A COUPLE OF INCHES OF SNOW ABOVE
7500 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
INTO FRIDAY. SATURDAY WILL BE UNSETTLED WITH A WARMING AND DRYING
TREND BEGINNING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-232130-
COCHISE COUNTY-
218 PM MST THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE WEST IS
RESULTING IN ANOTHER WINDY DAY ACROSS ALL OF SOUTHEAST ARIZONA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST
INTO THE EVENING HOURS. THESE WINDS WILL PRODUCE AREAS OF BLOWING
DUST...WHICH CAN BRIEFLY REDUCE VISIBILITIES TO BELOW A QUARTER
MILE AT TIMES. HENCE A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM.

IN ADDITION TO THESE STRONG WINDS...THIS SYSTEM IS CAUSING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT.
LOWERING SNOW LEVELS WILL RESULT IS A DUSTING OF SNOW ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
INTO FRIDAY. SATURDAY WILL BE UNSETTLED WITH A WARMING AND DRYING
TREND BEGINNING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-232130-
NORTHERN GREENLEE COUNTY-
218 PM MST THU MAY 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...
...SNOW ADVISORY IN EFFECT UNTIL 5 PM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE WEST IS
RESULTING IN ANOTHER WINDY DAY ACROSS ALL OF SOUTHEAST ARIZONA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST
INTO THE EVENING HOURS. THESE WINDS WILL PRODUCE AREAS OF BLOWING
DUST...WHICH CAN BRIEFLY REDUCE VISIBILITIES TO BELOW A QUARTER
MILE AT TIMES. HENCE A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM.

IN ADDITION TO THESE STRONG WINDS...THIS SYSTEM IS CAUSING COOLER
TEMPERATURES WITH SNOW SHOWERS LIKELY TONIGHT AND INTO FRIDAY. THE
SNOW LEVEL IS EXPECTED TO LOWER TO 7500 FEET BY EARLY FRIDAY
MORNING WITH 4 TO 6 INCHES OF SNOW OCCURRING IN THE 24 HOUR PERIOD
ENDING AT 5 PM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND A CHANCE OF RAIN AND SNOW SHOWERS AT HIGHER
ELEVATIONS CONTINUING INTO FRIDAY. SATURDAY WILL BE UNSETTLED
WITH A WARMING AND DRYING TREND BEGINNING ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Greenlee

When
May 22, 10:00 PM MST to May 23, 5:00 PM MST
Where
Northern Greenlee forecast zone
Reported by
COOP Observer

Seventeen inches of snow fell at Hannagan Meadow in Northern Greenlee County.

Winter Storm, Upper Gila River Valley

When
May 23, 12:00 AM MST to May 24, 4:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
County Official

Eight inches of snow fell at the top of Mt. Graham in Graham county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94030, 94031.